Lamictal and side effects (**NOT sjs related!)

Discussion in 'General Parenting' started by confuzzled, Aug 9, 2011.

  1. confuzzled

    confuzzled Member

    so we found a new psychiatrist. so far, so good i guess--at least she was proactive...time will tell :)

    anyway.

    so she started difficult child 2 on lamictal. she gave us a 5 week starter pack which we started thurs. night at 25/mg.

    so help me, i have never seen such emotional instability in difficult child 2 in my life--she's up, she's down, complete with hysterical crying. thankfully she had Occupational Therapist (OT) today and the therapist saw it in the hour we were there and noted it, since its pretty extreme. (i like have someone back me up, lol!). so much for mood stablization...sheeh, it had the opposite effect!

    i'd like to know from any of you if you saw a similar thing when you (or your difficult child) started it, and if it leveled off. the plan is to get to a theraputic 200/mg so we have a LONG way to go and i'm praying you all tell me it goes away. i can tolerate it over the short term--thank heavens we are doing this NOW and not during school, because it wouldnt be doable.

    i'm trying not to over react and i'm well aware that SE's often minimize over time and disappear but this is kind of taking me by surprise.

    we also left the abilify at 15 mg since we didnt want to do more than one thing at a time, and the plan is to reduce it or remove it completely at some later date--not sure if the combo of the two is contributing to the problems. psychiatrist kind of felt that if there is Autism Spectrum Disorders (ASD) in play that she's probably always need a low dose AP.

    any thoughts? i hate to call the psychiatrist until i can really determine if its an actual problem or not. (i will certainly TELL her when we go back of course). oh, and feel free to tell me if there was some other kind of unusual thing that happened to you in the beginning so i know what else to be on the lookout for.........

    thx!
     
  2. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    My older son was on Lamictal and had a terrible reaction to it. Not all medications work well for everyone, so I'd keep an eye on the child. My son developed double vision and it was really scary, but he was on a very high dose. However, as an adult, his dosage was, naturally, four times what they plan on giving your daughter (which was too much for him).

    If your child is Autism Spectrum Disorders (ASD), I'm not sure why doctor said child will need to be on medications all his life. My son is better off of medication. Only 50% of Autism Spectrum Disorders (ASD) kids need medication. Many Autism Spectrum Disorders (ASD) children, like my son (actually he is now seventeen) outgrow a lot of the behaviors that prompted a psychiatrist to use medication. I personally didn't like my son on ap's...he had some nasty side affects.

    I take psychiatric medication for a serious mood disorder so I have no choice, but I'm here to tell you that these medications, which can be life saving, can also have terrible side effects. It took me twenty years to find medications that both worked and didn't make me feel funny.
     
  3. confuzzled

    confuzzled Member

    thanks, thats why i asked. who knows if she actually has Autism Spectrum Disorders (ASD)--thats still up for debate, but she did have a "break with reality" two years ago due to extreme stress.

    i know they all have potential side effects and i take it very seriously. she also has massive anxiety and chronic low-level depression, for which she was initially rx'd zoloft for, and she had an adverse reaction to it. both old and new psychiatrist feel there is a mood disorder and the protocol for that is a MS, which is what led us to lamictal.

    so I don't know.

    i'm not sure whats actually going on--but thats the one new change so i have to point to the medication. i cant seem to find any info whether or not its typical or common in the beginning.
     
  4. gcvmom

    gcvmom Here we go again!

    Don't be shy about calling the psychiatrist to report what you are seeing. Better safe than sorry -- and I'd think that this being 5 days in that's a reasonable amount of time to start reporting what you are seeing. Go ahead and call. That's what they get paid the big bucks for anyway!

    My difficult child 2 was on Lamictal briefly and I do not recall seeing that kind emotionally labile response from it.
     
  5. seriously

    seriously New Member

    call psychiatrist. that is not a typical reaction and you should not continue the medication without talking to psychiatrist today or tomorrow.
     
Loading...